Oklahoma, 2003

High Wind in Oklahoma, April 15 to 16, 2003

April 15 to 16, 2003 · NWS AMA · 5 events in 3 counties and zones

Strong gradient winds occurred in the Oklahoma panhandle from late night and early morning hours into the afternoon hours. Fifty-eight knot wind gust measured at the Goodwell Mesonet two miles east of Goodwell.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Strong gradient winds occurred in the Oklahoma panhandle from late night and early morning hours into the afternoon hours. Fifty-eight knot wind gust measured at the Goodwell Mesonet two miles east of Goodwell. Fifty-six knot wind gust measured at the Boise City Mesonet three miles south southeast of Boise City. Fifty-two knot wind gust measured at the Hooker Mesonet one mile west of Hooker. Thirty-five knot sustained wind speed measured at the Beaver Mesonet one mile south southwest of Beaver.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 15, 8:45 PM CST, 2 hours earlier.

Area forecast discussion, Apr 15, 8:45 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
945 PM CDT TUE APR 15 2003

DOWNGRADED THE HIGH WIND WARNING TO A WIND ADVISORY FOR THE
SOUTHWESTERN TEXAS PANHANDLE AS WINDS ARE EXPECTED TO DIMINISH ONLY
SLIGHTLY WITH PLENTY OF PRESSURE GRADIENT AND WINDS ALOFT TO KEEP US
BLOWING. THE REMAINDER OF THE PANHANDLES SHOULD REMAIN WINDY...
ALTHOUGH SLIGHTLY BELOW ADVISORY CRITERIA.

NOT MUCH TIME TO LOOK AT THE MODEL DATA AS THE ACTIVE WEATHER OVER
THE CWA HAS KEPT ME PRETTY BUSY. WRAP AROUND MOISTURE FROM THE UPPER
LOW NOW OVER KANSAS MAY BRING SOME SHOWERS AND CLOUDINESS INTO THE
OKLAHOMA AND NORTHERN TEXAS PANHANDLE.

.AMA...
TX...A WIND ADVISORY IS IN EFFECT FOR TXZ007-008-011>013-016>018
UNTIL 11Z WEDNESDAY MORNING.
OK...NONE.

HENNIG

PREVIOUS
-----------------------------------------------------------------
STRONG UPPER LEVEL SYSTEM WILL MOVE ACROSS THE CWA OVERNIGHT TONIGHT.
CURRENT FCST APPEARS ON TRACK AND WILL LEAVE WIND WARNING AND
ADVISORY AS IS. THE WINDS SHOULD EASE UP LATER TONIGHT BUT RESUME
AGAIN TOMORROW THOUGH NOT NEAR WARNING CRITERIA.  REGARDING
THUNDERSTORMS...THE ACTIVITY SHOULD BE CLEARING THE EASTERN PORTION
OF THE CWA BY EARLY TONIGHT.

COOLER AND BREEZY CONDITIONS ARE EXPECTED FOR TOMORROW AND THR.
THE NEXT DISTURBANCE IS EXPECTED TO MOVE INTO THE REGION BEGINNING ON
FRIDAY. LEFT THE EXTENDED AS IS GIVEN TIMING AND MOISTURE
UNCERTAINTIES.  THE SYSTEM SHOULD CLEAR THE REGION LATE ON SATURDAY
WITH DRY AND MILD CONDITIONS EXPECTED FOR THE REMAINING PERIODS.

FCSTID = 05

AMARILLO    43 73 43 70 / 00 00 00 00
BEAVER      44 73 41 65 / 80 00 00 00
BOISE CITY  40 70 39 67 / 00 00 00 00
BORGER      45 73 42 68 / 00 00 00 00
BOYS RANCH  40 74 42 68 / 00 00 00 00
CANYON      42 73 43 68 / 00 00 00 00
CLARENDON   47 73 45 69 / 80 00 00 00
DALHART     41 72 40 68 / 00 00 00 00
GUYMON      45 71 38 66 / 00 00 00 00
HEREFORD    39 72 42 69 / 00 00 00 00
LIPSCOMB    46 74 44 66 / 80 00 00 00
PAMPA       47 74 44 67 / 80 00 00 00
SHAMROCK    49 75 45 68 / 80 00 00 00
WELLINGTON  50 74 47 68 / 80 00 00 00

.AMA...
TX...HIGH WIND WARNING IS IN EFFECT FOR TXZ001>003-006>008-011>013-
     016>018 UNTIL 03Z TONIGHT.
  ...WIND ADVISORY IS IN EFFECT FOR TXZ004-005-009-010-014-015-019-
     020 UNTIL 03Z TONIGHT.
  ...RED FLAG WARNING IS IN EFFECT FOR TXZ001>003-006>008-
     011>013-016>018 UNTIL 01Z TONIGHT.
OK...HIGH WIND WARNING IS IN EFFECT FOR OKZ001-002 UNTIL 03Z TONIGHT.
  ...WIND ADVIOSRY IS IN EFFECT FOR OKZ003 UNTIL 03Z TONIGHT.
  ...RED FLAG WARNING IS IN EFFECT FOR OKZ001-002 UNTIL 01Z TONIGHT.
Hazardous weather outlook, Apr 15, 10:23 PM CST, 22 minutes before
OKZ001>003-TXZ001>020-161100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1123 PM CDT TUE APR 15 2003

...A WIND ADVISORY IS IN EFFECT FOR THE SOUTH CENTRAL AND
SOUTHWEST TEXAS PANHANDLE OVERNIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SOUTHWEST TO WEST WINDS AT 25 TO 35 MILES AN HOUR WITH GUSTS TO
AROUND 50 MILES AN HOUR WILL CONTINUE THROUGH THE EARLY MORNING
HOURS ACROSS THE SOUTH CENTRAL AND SOUTHWEST TEXAS PANHANDLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GOEHRING

In the hours before

Local storm report, Apr 15, 5:18 PM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
618 PM CDT TUE APR 15 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0422 PM    1E BEAVER                 OK   0.75 INCH HAIL
04/15/03   BEAVER                         REPORTED BY BEAVER COUNTY
                                          EM.

0433 PM    HEREFORD                  TX   0.75 INCH HAIL
04/15/03   DEAF SMITH                     REPORTED BY FD.

0435 PM    HEREFORD                  TX   WIND DAMAGE
04/15/03   DEAF SMITH                     ROOF OFF APARTMENT
                                          BUILDING WITH DAMAGE TO
                                          VEHICLES IN PARKING
                                          LOT.REPORTED BY FD.

0436 PM    PANHANDLE                 TX   WIND DAMAGE
04/15/03   CARSON                         POLICE CAR SIDE WINDOW
                                          BLOWN OUT.REPORTED BY PD.

0505 PM    8W WHEELER                TX   TORNADO
04/15/03   WHEELER                        TORNADO WAS ON THE GROUND
                                          FROM 0505 PM TO 0515 PM.

0516 PM    MOBEETIE                  TX   1.75 INCH HAIL
04/15/03   WHEELER                        REPORTED BY WHEELER
                                          COUNTY SO.

0520 PM    5N SHAMROCK               TX   0.88 INCH HAIL
04/15/03   WHEELER                        REPORTED BY SKYWARN
                                          SPOTTER.

0540 PM    5S ALLISON                TX   1.75 INCH HAIL
04/15/03   WHEELER                        REPORTED BY SKYWARN
                                          SPOTTER.
Local storm report, Apr 15, 6:53 PM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
753 PM CDT TUE APR 15 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0422 PM    1E BEAVER                 OK   0.75 INCH HAIL
04/15/03   BEAVER                         REPORTED BY BEAVER COUNTY
                                          EM.

0433 PM    HEREFORD                  TX   0.75 INCH HAIL
04/15/03   DEAF SMITH                     REPORTED BY FD.

0435 PM    HEREFORD                  TX   WIND DAMAGE
04/15/03   DEAF SMITH                     ROOF OFF APARTMENT
                                          BUILDING WITH DAMAGE TO
                                          VEHICLES IN PARKING
                                          LOT.REPORTED BY FD.

0436 PM    PANHANDLE                 TX   WIND DAMAGE
04/15/03   CARSON                         POLICE CAR SIDE WINDOW
                                          BLOWN OUT.REPORTED BY PD.

0500 PM    1N LAKE TANGLEWOOD        TX   WIND DAMAGE
04/15/03   RANDALL                        MOBLIE HOME DAMAGED.

0505 PM    8W WHEELER                TX   TORNADO
04/15/03   WHEELER                        TORNADO WAS ON THE GROUND
                                          FROM 0505 PM TO 0515 PM.

0516 PM    MOBEETIE                  TX   1.75 INCH HAIL
04/15/03   WHEELER                        REPORTED BY WHEELER
                                          COUNTY SO.

0520 PM    5N SHAMROCK               TX   0.88 INCH HAIL
04/15/03   WHEELER                        REPORTED BY SKYWARN
                                          SPOTTER.

0540 PM    5S ALLISON                TX   1.75 INCH HAIL
04/15/03   WHEELER                        REPORTED BY SKYWARN
                                          SPOTTER.

0550 PM    WHEELER                   TX   1.00 INCH HAIL
04/15/03   WHEELER                        REPORTED BY WHEELER
                                          COUNTY SO.

0701 PM    WELLINGTON                TX   TORNADO
04/15/03   COLLINGSWORTH                  SEVERAL ROOFS DAMAGED.
                                          REPORTED BY COLLINGSWORTH
                                          COUNTY SO.

0712 PM    1S WELLINGTON             TX   0.75 INCH HAIL
04/15/03   COLLINGSWORTH                  LARGE TREES DOWN. DAMAGE
                                          TO STRUCTURE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Texas

When
April 15, 10:45 PM CST to April 16, 10:45 AM CST
Where
Texas forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

High Wind, Cimarron

When
April 16, 12:00 AM CST to 2:30 AM CST
Where
Cimarron forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

High Wind, Beaver

When
April 16, 12:00 AM CST to 10:45 AM CST
Where
Beaver forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

High Wind, Texas

When
April 16, 10:45 AM CST to 3:00 PM CST
Where
Texas forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

High Wind, Beaver

When
April 16, 10:45 AM CST to 3:00 PM CST
Where
Beaver forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352541, 5352540, 5352542, 5352543, 5352544.